Metallic Taste in Your Mouth

Photo by: Bigstockphoto
Photo by: Bigstockphoto

Your tongue has thousands of taste buds. We use these taste buds to enjoy the food we eat. When we are sick our taste buds cannot fully function and because of this the food we eat does not taste as good when we are feeling better. The medications we take when we are sick may alter our taste.

A metallic taste can be a common side effect of drugs or medication. Most of the time, when a patient is taking different medications, the taste buds are altered. As a result, the perception of tasting something metallic comes out. Antibiotics and antihistamines can cause this metallic taste but not to worry as this condition may be temporary. If a person undergoes chemotherapy, the medications used during this procedure may lead to metallic taste in the mouth as its side effect.

There are also other reasons why metallic taste develops. It could be due to damage in the nerves that controls the taste buds called dysgeusia. This condition can alter the tastes including tastes that are metallic. This is common when the person suffered from head injury, ear or upper respiratory tract infections. Radiation therapy in the neck or head may also cause the metallic taste in one’s mouth. Unhealthy vices like smoking as well as poor dental hygiene can also cause this metallic taste. Infections in the mouth like gingivitis or periodontitis which causes the gums to bleed can also lead to this condition. This is because the iron released in the blood breaks down which eventually leaves a strong metallic taste.

A deficiency in vitamins B-12 or zinc can also cause dysgeusia. An excess in zinc consumption can also lead to metallic taste in the mouth. It could also be due to an overdose in selenium or the minerals found in seafood, Brazil nuts and lean red meat. Clupeotoxin poisoning is another reason why you can taste metal in your mouth. This condition can be fatal if not treated immediately. Clupeotoxin poisoning can be contacted when one has consumed too much sardines, tarpons, herring or bonefish that is contaminated with this toxin. Not only will the patient suffer from metallic aftertaste but also severe vomiting, diarrhea, lightheadedness, pain in the abdomen, blue-tinged fingers, lips, toes and nose and a sudden drop in blood pressure.

What to do with the metallic taste?

If the metallic taste is caused by the medications or procedure you are taking, the best thing that you can do about it is to brush your teeth. Keeping your mouth fresh can relieve you from this side effect. In case you are not taking any medications or undergoing radiation or chemotherapy but still have that metallic taste in your mouth, visit your dentist. See if you have bleeding gums that might cause this condition. In any case that your dentist cannot find anything wrong with your gums but can still taste the metallic taste in your mouth, consult your physician immediately. There might be an underlying condition that you don’t know of. Immediate diagnosis and treatment is also important so make sure to have a doctor check you as soon as possible. Doing so will also prevent further complications.